Tennessee, 2012

Hail in Tennessee, September 2, 2012

September 2, 2012 · NWS OHX · 1 event in 1 county or zone

During the afternoon hours on Sunday, September 2nd, a thunderstorm in Maury County reached strong thresholds, producing penny size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

During the afternoon hours on Sunday, September 2nd, a thunderstorm in Maury County reached strong thresholds, producing penny size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 2, 3:36 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Sep 2, 3:36 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
436 PM CDT SUN SEP 2 2012

.MESOSCALE UPDATE...
CURRENTLY STRONGEST STORMS ARE IN NORTH ALABAMA APPARENTLY GETTING
HELP FROM MID-LEVEL JET THAT IS PUNCHING INTO NORTHERN ALABAMA AT 21Z.
ALSO GREATEST WIND SHEAR SFC TO 850 MILLIBARS IS IN THIS AREA AS
OF 21Z.

WE'VE HAD A COUPLE OF STORMS TO TRY AND CRANK UP ON THE SRM BUT
FELL APART. WILL CONTINUE TO MONITOR CLOSELY.

BOYD

&&

.PREV DISCUSSION... /ISSUED 341 PM CDT SUN SEP 2 2012/

DISCUSSION...REMNANTS OF ISAAC CAN BE SEEN ON SATELLITE IMAGES SPINNING
AROUND OVER SERN IL AND SWRN IN. EXTENSIVE COLUMN MOISTURE OVER
THE AREA WITH 2-2.5 INCHES PWAT. SOME MODEST 0-3 KM SHEAR OF 30-35 KTS.
ALSO...GOOD K INDICES AND SWEAT INDICES OVER THE AREA. ALL OF THIS
ADDS UP TO THE POTENTIAL FOR SEVERE WX FOR THE NEXT SEVERAL HOURS.
WE SEEN A FEW SHEAR COUPLETS BUT NOT ENOUGH TO BE CONCERNED ABOUT.
BUT...THIS WILL LIKELY CHANGE QUICKLY. THREAT WILL MOSTLY BE
DAMAGING WINDS AND A FEW ISOLATED TORNADOES. WITH THE FREEZING
LEVEL OVER 15000 FT AND -20C OVER 26000 FT DAMAGING HAIL SEEMS
UNLIKELY.

THE THREAT SHOULD DIMINISH SIGNIFICANTLY THIS EVENING AS
SFC HEATING FADES AWAY. HOWEVER...SCATTERED THUNDERSTORMS WILL LIKELY
CONTINUE DUE THE PROXIMITY OF THE SFC LOW. A SIMILAR SCENARIO
TOMORROW BUT THE LOW PRESSURE SYSTEM SHOULD WEAKEN A BIT MORE.
THUS A MARGINAL SITUATION TOMORROW FOR SEVERE TOMORROW AFTERNOON.

HEAVIEST RAINFALL FROM HPC IS EXPECTED OVER THE ERN HALF OF THE
AREA WITH A TOTAL OF 1-3 INCHES THROUGH TUE. IF IT IS SPREAD OF
THIS PERIOD THEN FLOODING IS UNLIKELY.

PLAINS RIDGE AT TEMPS TO NOSE INTO THE AREA TUE NGT AND WED AND
INDICATED BY THE 90 DEGREE HIGH TEMPS ON WED. HOWEVER...A STRONG
H5 WAVE IS EXPECTED TO DROP SEWD OUT OF THE NRN PLAINS ON THU NGT
AND FRI. THIS WILL PUSH A COLD FRONT TOWARDS THE AREA FOR FRI NGT
OR SAT AM DEPENDING ON WHETHER TO TAKE THE GFS OR THE ECM TIMING.
MUCH COOLER AIR MOVING INTO THE AREA WITH HIGHS FOR BNA 83 ON SAT
AND 79 ON SUN.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Sep 2, 4:10 AM CST, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
510 AM CDT SUN SEP 2 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-031015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
510 AM CDT SUN SEP 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT...AS
THE REMNANTS OF FORMER HURRICANE ISAAC MOVE ACROSS THE MID STATE.
SOME STORMS MAY PRODUCE DAMAGING STRAIGHT LINE WINDS...AND
POSSIBLY BRIEF TORNADOES...THAT MAY SPIN UP QUICKLY WITH LITTLE OR
NO ADVANCE WARNING. IN ADDITION...YOU CAN EXPECT THUNDERSTORMS TO
PRODUCE LOCALLY HEAVY DOWNPOURS...WHICH MAY CAUSE PONDING OF WATER
AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

19

In the hours before

Special weather statement, Sep 2, 3:43 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
443 PM CDT SUN SEP 2 2012

TNZ027-028-059-062-022215-
DAVIDSON-RUTHERFORD-WILLIAMSON-WILSON-
443 PM CDT SUN SEP 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON...RUTHERFORD...
WILLIAMSON AND WILSON COUNTIES...

AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF FAIRVIEW...OR 10 MILES WEST OF
FRANKLIN...MOVING EAST AT 25 MPH. THIS STORM HAS SHOWN SOME
INDICATION OF ROTATION. WILL CONTINUE TO MONITOR CLOSELY.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3587 8640 3587 8709 3604 8711 3605 8705
      3604 8704 3606 8704 3613 8642

BOYD

The radar

The Nashville radar (KOHX), 98 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Maury

When
September 2, 4:55 PM CST
Where
Maury County, 0.69 mi N of Stiversville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.460, -87.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409309.